Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 16, NWS Springfield, MO

August 17, 1996Cherokee County, Kansas; Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 17, 1996, 5:17 PM CDT for Cherokee County, Kansas; Jasper County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1996, 5:17 PM CDT (22:17 UTC)
Expired
Aug 17, 1996, 8:15 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cherokee County, KS, Jasper County, MO

The radar

The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 172225
FFWSGF
KSC021-MOC097-180115-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT SAT AUG 17 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST KANSAS
 
   ...CHEROKEE COUNTY
 
IN SOUTHWEST MISSOURI
 
   ...JASPER COUNTY
 
...AT 515 PM...RADAR CONTINUED TO SHOW CLUSTERS OF STRONG SHOWERS AND
THUNDERSTORMS ACROSS CHEROKEE AND JASPER COUNTY. AS STORMS CONTINUE TO
MOVE EAST AT 20 MPH...ADDITIONAL STORMS CONTINUE TO DEVELOP TO THE
WEST. WITH THE GROUND ALREADY SATURATED FROM RAINFALL OVERNIGHT...THRU
THIS AFTERNOON ADDITIONAL RAINFALL WILL CAUSE FLASH FLOODING ACROSS THE
COUNTY.
 
AREAS FROM JASPER TO ASBURY TO COLUMBUS TO STIPPVILLE TO HALLOWELL HAVE
RECEIVED BETWEN 1 AND 3 INCHES FROM 2 TO 5 PM.
 
IF YOU LIVE IN LOW LYING AREAS...MOVE TO HIGHER GROUND IMMEDIATELY.  DO
NOT ATTEMPT TO CROSS THRU LOW WATER BRIDGE CROSSINGS!!!
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BEr
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:58 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 17, 2:58 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT SAT AUG 17 1996

PROBLEMS: HOW MUCH RAIN WILL WE END UP WITH AND WILL THIS PATTERN
CHANGE BEFORE MID WEEK?

STLT AND 88D THIS AFTN CONTD TO SHOW AREAS OF RW/TRW MOVING NE FROM
OK/SE KS ACRS CWA. SC MO ESCAPING PCPN FOR TIME BEING BUT AREA OVER NW
AR SHIFTING IN THEIR DIRECTION. H5 SHEAR AXIS FROM NE TO SC KS VIA 16Z
PROFILERS. 70+ DEWPOINTS OVER SE KS COMBINING WITH H5 ENERGY TO FORM
SCT TRW NW OF CWA. ADAP SHOWING BULLSEYE OF CONVERGENCE/MIXING RATIO
OVER SC KS/NC OK WITH WEAK WARM THETA ADVECTION: SHOULD BE MAIN AREA OF
CONVECTIVE DEVELOPMENT INTO THIS EVE.

NO ETA DATA TO LOOK AT TODAY...BUT NOT TOO MUCH OF A LOSS CONSIDERING
ITS RECENT EXCESSES WITH H5 VORT ENERGY. NGM/AVN TRY TO MOVE H5 SHEAR
AXIS OUT OF MO MON AS PACIFIC NW SYSTEM MOVES ACRS NRN ROCKIES...BUT
LEERY OF THIS ATTM: LEANING TOWARD KEEPING POPS IN UNTIL I SEE H5 SYS
MOVE. AT ANY RATE...RW/TRW IN FCST FOR CWA...MAINLY OVER NW 2/3 UNTIL
SYS MOVES SE SOMEWHAT...WITH HVY RAIN MAIN THREAT. 12Z MODELS WERE
SLIGHTLY S AND E OF 15Z RUC POSITION SO MY PESSIMISM IS JUSTIFIED (AT
LEAST IN MY EYES).

4-6" OF RAIN HAD FALLEN OVER BOURBON/CRAWFORD COUNTIES SINCE FRI VIA
88D AND COOP REPORTS...SO IT WON'T TAKE MUCH MORE TO FLOOD. FFG VALUES
TOO HIGH FOR NW 1/4 OF CWA. THIS COMBINED WITH SLOWER MOVEMENT OF H5
SYS JUSTIFICATION FOR FFA TNGT OVER NW 1/4 OF CWA.

TEMPS WILL AGAIN BE A STRUGGLE WITH SOME AREAS STAYING IN THE 70S
AGAIN SUN. WOULD LIKE TO KEEP DIURNAL RANGE NARROW THROUGH MON.

RECOMMENDATIONS: WRKZFP LOOKS OKAY: NO CHANGES NEEDED. SWING SHIFT CAN
RE-EVALUATE FFA AND ADJUST AS NECESSARY.

SGF TE 069/081 068/082 067 08754
JLN TE 068/083 068/085 069 08754

MS

In the hours before

Special weather statement, Aug 17, 1:50 PM CDT, 3 hours 27 minutes before
MOZ077-078-066-067-055-068-KSZ073-097-101-171945-

URBAN/SMALL STREAM FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CDT SAT AUG 17 1996

...URBAN AND SMALL STREAM ADVISORY IN EFFECT FOR BOURBON...CRAWFORD...
VERNON AND ST. CLAIR COUNTIES UNTIL 330 PM...

AT 140 PM CDT RADAR IN SPRINGFIELD CONTINUED TO INDICATED A BAND OF
THUNDERSTORMS OVER CRAWFORD...VERNON AND ST. CLAIR COUNTIES. THESE
STORMS ARE CAPABLE OF PRODUCING ONE TO TWO INCHES OF RAIN IN AN HOUR'S
TIME...WHICH WILL LIKELY RESULT IN FLOODING OF LOW LYING AND FLOOD PRONE
AREAS...ESPECIALLY IN URBAN LOCATIONS. IN ADDITION...LOW WATER CROSSINGS
WILL BECOME FLOODED FOR A PERIOD OF TIME THIS AFTERNOON.

ALTHOUGH THE RAIN HAD ENDED FOR THE TIME BEING OVER BOURBON COUNTY
KANSAS...ADDITIONAL THUNDERSTORMS WERE DEVELOPING OVER SOUTHEAST KANSAS
AND NORTHEAST OKLAHOMA. THESE STORMS WILL MOVE INTO SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI LATE THIS AFTERNOON...CONTINUING THE FLOOD THREAT.
FLASH FLOOD WARNINGS MAY BE REQUIRED LATE THIS AFTERNOON FOR PORTIONS OF
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI. STAY TUNED TO THIS STATION
FOR LATER FORECASTS AND POSSIBLE WARNINGS.

MS
Special weather statement, Aug 17, 2:56 PM CDT, 2 hours 21 minutes before
MOZ077-078-088-089-066-067-055-068-056-KSZ073-097-101-172030-

URBAN AND SMALL STREAM FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT SAT AUG 17 1996

...URBAN AND SMALL STREAM ADVISORY WILL BE ALLOWED TO EXPIRE AT 330 PM
CDT AS SCHEDULED FOR BOURBON...CRAWFORD...VERNON AND ST. CLAIR
COUNTIES...

AT 250 PM CDT RADAR IN SPRINGFIELD INDICATED THAT THE BAND OF STRONG
THUNDERSTORMS THAT PRODUCED ONE TO THREE INCHES OF RAIN OVER PORTIONS OF
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI SINCE SUNRISE HAD SHIFTED TO
THE SOUTH AND EAST. AS A RESULT...THE RAIN HAD ENDED FOR THE TIME BEING
OVER BOURBON...NORTHERN CRAWFORD...VERNON AND WESTERN ST. CLAIR
COUNTIES. THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL BE ALLOWED TO
EXPIRE AT 330 PM FOR THESE COUNTIES AS SCHEDULED. UNTIL THEN...LOW AREA
FLOODING...INCLUDING LOW WATER CROSSINGS...WILL CONTINUE.

PERSONS ACROSS SOUTHEAST KANSAS AND WEST CENTRAL...CENTRAL AND SOUTHWEST
MISSOURI SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS IN THEIR AREA
THROUGH TONIGHT: ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT WAS
OCCURRING IN SOUTH CENTRAL KANSAS AND NORTHERN OKLAHOMA...WHICH WILL
LIKELY MOVE INTO THE OZARKS AND SOUTHEAST KANSAS THIS EVENING. WITH THE
GROUND NEARING SATURATION...ADDITIONAL FLOODING IS POSSIBLE.

MS
Special weather statement, Aug 17, 4:21 PM CDT, 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 PM CDT SAT AUG 17 1996

...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR BOURBON...CRAWFORD...
CHEROKEE...VERNON...CEDAR...ST. CLAIR AND BARTON COUNTIES...

SATURDAY AFTERNOON...A MID LEVEL STORM SYSTEM OVER THE CENTRAL
PLAINS CONTINUED TO PRODUCE SHOWERS AND THUNDERSTORMS OVER SOUTHEAST
KANSAS AND MISSOURI. THESE THUNDERSTORMS WILL MOVE OVER THE SAME AREAS
WHICH RECIEVED 3 TO 5 INCHES OF RAIN BETWEEN FRIDAY MORNING AND THIS
AFTERNOON.

ADDITIONAL HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING...THUS THE
NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR PORTIONS OF
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI TONIGHT. THIS WATCH INCLUDES
THE COUNTIES OF BOURBON...CHEROKEE AND CRAWFORD IN SOUTHEAST KANSAS AND
BARTON...CEDAR...VERNON AND ST. CLAIR IN WEST CENTRAL MISSOURI.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

MS

Nearby

Flash Flood Warnings in Kansas, 1996Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.